Drug misuse is a disturbing, common practice among youth. One in 4 American adolescents reports consuming prescription medications without a clinical indication. We sought to explore current trends of drug misuse in adolescents.
Using the 37 participating sites of the ToxIC (Toxicology Investigators Consortium) Case Registry, a cross-country surveillance tool, we conducted an observational cohort study of all adolescents (aged 13–18 years) who presented to emergency departments with drug misuse and required a bedside medical toxicology consultation between January 2010 and June 2013.
Of 3043 poisonings, 202 (7%) involved drug misuse (139 [69%] were males). Illicit drugs (primarily synthetic cannabinoids and “bath salts”) were encountered in 101 (50%), followed by prescription medications (56 [28%]) and over-the-counter (OTC) drugs (51 [25%]). Dextromethorphan was the most commonly misused legal medication (24 [12%]). Polypharmacy exposure was documented in 74 (37%). One hundred sixty-three adolescents (81%) were symptomatic; of these, 81% had central nervous system impairments: psychosis (38%), agitation (30%), coma (26%), myoclonus (11%), and seizures (10%); and 66 (41%) displayed a specific toxidrome, most commonly sedative-hypnotic. Benzodiazepines were the most frequently administered medications (46%). Antidotes were administered to 28% of adolescents, primarily naloxone, physostigmine, N-acetyl-cysteine, and flumazenil. No deaths were recorded.
Adolescents presenting with drug misuse may be exposed to a wide range and combinations of therapeutics or illicit substances and frequently display central nervous system abnormalities, compromising the ability to obtain a reliable history. Frontline clinicians should maintain a high index of suspicion, as routine toxicology screenings fail to detect most contemporary misused legal and designer drugs.
From the *Divisions of Emergency Medicine and †Clinical Pharmacology and Toxicology, Hospital for Sick Children, Faculty of Medicine, University of Toronto, Toronto, Ontario, Canada; ‡Department of Family and Community Medicine, St Michael’s Hospital, University of Toronto, Toronto, Ontario, Canada; §Center for Children’s Environmental Toxicology, Yale–New Haven Children’s Hospital, Yale University School of Medicine, New Haven, CT; ∥Department of Surgery (Emergency Medicine), UT Southwestern School of Medicine, Dallas, TX; and ¶Department of Medicine, University of Colorado, School of Medicine, and Colorado School of Public Health, Aurora, CO.
Disclosure: The authors declare no conflict of interest.
Reprints: Yaron Finkelstein, MD, ABCP(Dip), Divisions of Emergency Medicine and Clinical Pharmacology and Toxicology, Department of Pediatrics, Hospital for Sick Children, University of Toronto, 555 University Ave, Toronto, Ontario, Canada M5G 1X8 (e-mail: email@example.com).